Letters Treatments for paracetamol poisoning

Guidance on acetylcysteine for paracetamol ingestion needs review

BMJ 2016; 353 doi: http://dx.doi.org/10.1136/bmj.i3455 (Published 28 June 2016) Cite this as: BMJ 2016;353:i3455
  1. Simon H L Thomas, professor of clinical pharmacology and therapeutics1,
  2. D Nicholas Bateman, honorary professor in clinical toxicology2,
  3. James W Dear, reader in clinical pharmacology2
  1. 1Medical Toxicology Centre, Newcastle University, Newcastle NE2 4HH, UK
  2. 2Pharmacology, Toxicology and Therapeutics, University/BHF Centre for Cardiovascular Science, University of Edinburgh, Edinburgh
  1. simon.thomas{at}ncl.ac.uk

Buckley and colleagues highlight differences in international guidance for treating acute paracetamol poisoning.1 Following recommendations by the Commission on Human Medicines (CHM), the UK uses lower thresholds for acetylcysteine use than almost all other countries, treating many more patients at low risk of toxicity. Anaphylactoid reactions are further increased, as these are more common in patients with …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe